9 Side Effects of Prednisone I've Experienced


Editor's Note

Please see a doctor before starting or stopping a medication.

It is the beginning of September in the Midwest, and to us lupies and other chronic illness warriors, this is the beginning of relief. If you are anything like me, the heat is not your friend. So many of us have to depend on prednisone to get through the summer months and to keep us going.

My prednisone story begins in February when I started a new flare and could not kick it. The doctor put me on prednisone and told me to taper off and take the meds for a total of three weeks. Unfortunately it didn’t do a thing.

So when it started getting warmer, the doctor gave me another regimen for another month, then another, then eventually told me to take the starting dosage daily until I felt well enough to start tapering off. This has not happened yet.

With that being said, I have read a few people’s representations of their experiences with prednisone and was shocked at first. Over time though, I realized their experiences aren’t much different from mine. Here are a few things I noticed:

1. Moon face

This was the first thing that changed for me. I always had high cheek bones and a defined chin. Needless to say, the round plumpness was a shock, to say the least.

2. Weight gain

I have gained weight. I am very aware that once off the medication I will most likely lose it all, but for the time being I feel uncomfortable and swollen.

3. Hungry all the time

One of the many side effects of steroids is being hungry. All the time. I learned to “graze” and always have snacks available so that I don’t become “hangry.”

4. Cannot sleep

No sleep. I have tried everything from teas to muscle relaxers. Still cannot sleep.

5. Anxiety

I previously have been prone to anxiety and having a chronic illness like lupus doesn’t help. But the prednisone amplifies it tenfold for me. Invasive thoughts and panic attacks started controlling my life until my body started getting used to the medication. Thank goodness for lorazepam, too.

6. Hair thinning

Oh, the hair thinning. Every time I wash my hair there are just gobs coming out.

7. Teeth deteriorating

My teeth are not very happy at all. Cracking and sensitive. Sure, some of it is from the lupus, but the prednisone doesn’t help.

8. Sweating

I sweat from the top of my head and it just pours. I have never sweat so much in my life. Just walking outside for a few minutes in the humidity and I’m drenched.

9. Surviving

Although I have all the above symptoms and they seem to be miserable, to say the least, I am able to walk. I am able to work and spend time with my family. I am surviving.

So this fall, I will be waiting till it’s time to taper down and finally feel normal again. But until then, I will keep surviving (and struggling) with prednisone.

Image Credits: Marisa Powers

Find this story helpful? Share it with someone you care about.